California, 2007

Damaging Wind in California, March 22, 2007

March 22, 2007 · NWS SGX · 1 event in 1 county or zone

A closed low over northern Baja created conditions favorable for the formation of high based convection across southern California. Thunderstorms initiated over the deserts in the afternoon and then quickly moved westward over the mountains and towards the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A closed low over northern Baja created conditions favorable for the formation of high based convection across southern California. Thunderstorms initiated over the deserts in the afternoon and then quickly moved westward over the mountains and towards the coast. An inverted V signature was noted above the 950 mb level on the 00Z KNKX sounding that afternoon, indicative of the potential for thunderstorms to produce microbursts. Three elderly fishermen drowned after their overloaded, 12-foot motorboat capsized on Lake Henshaw while trying to outrun an approaching thunderstorm. Eyewitness accounts and observations support the idea that this thunderstorm may have produced a minor, sub-severe microburst. This was probably all that was needed to capsize the small, overloaded boat. A friend of the fishermen was the first to notice the capsized boat, however he did not actually see the boat flip over. It is still not completely known if the boat capsized before or after the thunderstorm moved across the lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 22, 12:30 PM PST, 3 hours earlier.

Area forecast discussion, Mar 22, 12:30 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT THU MAR 22 2007

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE OFF THE NORTHERN BAJA COAST WILL MOVE
SLOWLY INLAND ACROSS NORTHERN AND CENTRAL BAJA CALIFORNIA.
MOISTURE WRAPPING AROUND THE NORTH SIDE OF THE LOW WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY...MAINLY ALONG
AND EAST OF THE MOUNTAINS. THERE WILL ALSO BE WEAK TO MODERATE
OFFSHORE FLOW THROUGH FRIDAY WITH GUSTY WINDS THROUGH AND BELOW
PASSES AND CANYONS. FOR THE WEEKEND...HIGH PRESSURE ALOFT WILL BRING
FAIR AND WARMER WEATHER TO THE MOUNTAINS AND DESERTS...WHILE AN
DEEPENING MARINE LAYER IS EXPECTED WEST OF THE MOUNTAINS. FOR NEXT
TUESDAY...A FAST MOVING STORM SYSTEM WILL MOVE INLAND ACROSS
CALIFORNIA BRINGING COOLING TO SOUTHWEST CALIFORNIA...STRONG GUSTY
WINDS IN THE MOUNTAINS AND DESERTS...AND A CHANCE OF SHOWERS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
CLOSED LOW TO THE SOUTH MOVING SLOWLY EAST ACROSS NORTH CENTRAL BAJA
AND NORTHERN GULF OF CALIFORNIA THROUGH FRIDAY. LEADING EDGE OF
MOISTURE HAS MOVED WEST ACROSS SAN DIEGO COUNTY AND RIVERSIDE COUNTY
MOUNTAINS. AT THE NORTHERN END WHERE IT IS CROSSING CENTRAL SAN
BERNARDINO COUNTY...SOME LIGHT RAIN SHOWERS ARE OCCURRING...BUT
CLOUD BASES ARE FAIRLY HIGH...8-10K FT...SO ONLY A FEW DROPS
EXPECTED TO REACH JOHNSTON/LUCERNE VALLEY FLOORS THIS AFTERNOON. A
LINE OF THUNDERSTORMS CURRENTLY NEAR THE COLORADO RIVER VALLEY HAS
BEEN MOVING STEADILY WEST NORTHWESTWARD. EXTRAPOLATION BRINGS
LEADING EDGE TO EASTERN SAN DIEGO COUNTY/COACHELLA VALLEY BY 1630
PDT/2330 UTC. DRY LIGHTNING AND GUSTY DOWNDRAFT WINDS ARE STILL THE
MAIN CONCERNS THROUGH AT LEAST 2000 PDT AS THESE THUNDERSTORMS MOVE
EAST ACROSS FORECAST AREA. AFTER THAT TIME COLLAPSING THUNDERSTORM
TOPS AND ADDITIONAL MID LEVEL MOISTURE ADVECTION FROM DEBRIS CLOUDS
COMING IN FROM SOUTHEAST CALIFORNIA SHOULD PRODUCE LIGHT WETTING
RAINS. INCREASING SURFACE HUMIDITY OVERNIGHT SHOULD ALSO RETARD
GROWTH OF ANY LIGHTNING STARTED FIRES. SOME OF THE CELLS MAY DRIFT
ACROSS THE MOUNTAINS OVERNIGHT AND REACH COAST...SO KEPT MENTION OF
CHANCE SHOWERS/THUNDERSTORMS FOR THESE ZONES. ON FRIDAY CONVECTIVE
ACTIVITY EXPECTED TO BE A LITTLE LESS AND CONFINED TO EAST SLOPES
AND DESERTS DUE TO LOW BEING FURTHER EAST WITH NO WRAP AROUND
MOISTURE MAKING IT ACROSS MOUNTAINS FRIDAY NIGHT. SATURDAY HIGH
PRESSURE RIDGE MOVES OVER THE AREA BUT ONSHORE FLOW WILL END THE
WARMING TREND WEST OF THE MOUNTAINS. THE OTHER WEATHER CONCERN TODAY
WAS THE EAST TO NORTHEAST WIND GUSTS. THE WIND GUSTS PEAKED BEFORE
NOON WITH A FEW STATIONS REPORTING GUSTS TO 35 MPH. SINCE 1100 PDT
THE PRESSURE GRADIENT HAS BEEN DIMINISHING. ASIDE FROM DOWNDRAFT
GUSTS FROM THUNDERSTORMS...WIND GUSTS SHOULD REMAIN BELOW 35 MPH
THROUGH THE NIGHT.

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
THE HIGH PRESSURE RIDGE WILL WEAKEN SUNDAY AND COMPLETELY FLATTEN BY
MONDAY. THIS COUPLED WITH A DEEPENING MARINE LAYER SHOULD BRING A
COOLING TREND FOR ALL AREAS AS WELL AS INCREASING WINDS ACROSS THE
DESERTS AND MOUNTAINS. BY TUESDAY A TROUGH MOVES INLAND TO THE
NORTH. MUCH COOLER TEMPERATURES SHOULD LOWER SNOW LEVEL...POSSIBLY
IMPACTING CAJON PASS. MAIN EFFECT FOR NOW LOOKS TO BE STRONG WEST
WINDS. HIGH PRESSURE REBUILDS WEDNESDAY FOR COOL DRY CONDITIONS.

&&

.AVIATION...
222010Z...LATE MORNING ACARS SOUNDINGS INDICATE THE MARINE LAYER IS
TRYING TO BECOME REESTABLISHED OVER THE AREA. AN ACARS SOUNDING OUT
OF KSAN SHOWS AN INVERSION AROUND 1600 FEET MSL WHILE ONE OUT OF
KSNA SHOWS AN INVERSION AROUND 1300 FEET. NO SIGNS OF ANY STRATUS
DEVELOPMENT AT THIS TIME AND NOT EXPECTING ANY THROUGH TONIGHT
ALTHOUGH SOME PATCHY STRATUS MAY FORM BY SUNRISE FRIDAY MORNING.

WEAK OFFSHORE FLOW AT THE SURFACE AND A NORTHEAST FLOW ALOFT SHOULD
KEEP VFR CONDITIONS AT ALL AIRPORTS THROUGH THE NIGHT. VARIABLE
AMOUNTS IF MID AND HIGH LEVEL ALTOCU AND CIRRUS WITH BASES MOSTLY
ABOVE FL080 SHOULD CONTINUE THROUGH THE NIGHT. THIS MOISTURE IS
ASSOCIATED WITH WRAP AROUND MOISTURE FROM AN UPPER LOW OVER NORTHERN
BAJA THAT IS DRIFTING SLOWLY TO THE EAST. THUNDERSTORM ACTIVITY OVER
WESTERN ARIZONA MAY DRIFT WESTWARD TOWARDS THE DESERT AND MOUNTAIN
AREAS BUT THIS ACTIVITY SHOULD DIMINISH AFTER SUNSET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE.......HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Mar 22, 3:00 PM PST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT THU MAR 22 2007

CAZ042-043-048-050-055>058-060>062-231200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT

MOISTURE CIRCULATING AROUND UPPER LEVEL LOW PRESSURE OVER NORTHERN
BAJA WILL CAUSE ISOLATED SHOWERS AND THUNDERSTORMS...MAINLY IN THE
MOUNTAINS AND DESERTS. HOWEVER...A FEW STORMS COULD DRIFT WEST OF
THE MOUNTAINS. THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE
BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SHOWERS AND THUNDERSTORMS MAY LINGER IN THE MOUNTAINS AND
DESERTS FRIDAY. OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

DVA

The radar

The San Diego radar (KNKX), 43 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Diego

When
March 22, 3:30 PM PST
Where
San Diego County, Lake Henshaw
Measured
30 kt (35 mph) estimated gust
Deaths
3 direct, 0 indirect
Reported by
Public
Coordinates
33.230, -116.770

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, San Diego2007-03-2263MaleBoatingDirect
Thunderstorm Wind, San Diego2007-03-2258MaleBoatingDirect
Thunderstorm Wind, San Diego2007-03-22MaleBoatingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22302.